Heavy Snow, Sawyer
- When
- March 9, 7:00 PM CST to March 10, 1:00 PM CST
- Where
- Sawyer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
An area of low pressure moved from the Southern Plains on the 9th to northern lower Michigan on the 10th. This track brought an inverted trough through the Northland and resulted in snow that started on the evening of the 9th and continued into the 10th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved from the Southern Plains on the 9th to northern lower Michigan on the 10th. This track brought an inverted trough through the Northland and resulted in snow that started on the evening of the 9th and continued into the 10th. The greatest snowfall amounts were in Bayfield and Sawyer Counties where 4 to 7 inches were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 9, 5:37 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
537 PM CST Sat Mar 9 2019
.UPDATE...
Issued at 537 PM CST Sat Mar 9 2019
Updated for the latest 12Z Aviation Discussion.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CST Sat Mar 9 2019
The focus remains on a winter storm that will move through the
Northland today through Sunday morning. The latest trends in the
models, observations, and radar indicate the snow will be moving
through later than what was forecast early this morning. Also, it
looks like a little less snow will fall in the Minnesota
Arrowhead, Twin Ports, and northwest Wisconsin. Maintained the
distribution of Winter Storm Warnings and Winter Weather
Advisories, but delayed the start and ending times to reflect the
slower arrival and later departure.
A strong winter storm will affect areas of the Central and
Northern Plains into the western Great Lakes today into early
Sunday. A negatively-tilted area of low pressure in northwest
Missouri, as of the middle of this afternoon, will lift to
central/southern Lake Michigan by midnight and to north of Lake
Huron by Sunday afternoon. Its inverted trough will move through
the Northland tonight from the west. Moderate large-scale forcing
for ascent will spread through the Northland, bringing widespread
snowfall worthy of a shovel or snow blower by Sunday morning. The
models are in fairly good agreement with precipitation and
snowfall. Overall, the models have delayed the arrival and
departure of the snow through the Northland by about 3 hours or
so, and once again lowered snowfall for the Minnesota Arrowhead
and Twin Ports. Expect widespread snowfall of 4 to 6 inches, and
about 6 to 10 in areas of central and north- central Minnesota.
Only about 2 to 3 inches will fall in the Minnesota Arrowhead.
However, there is less confidence for the snow in the Arrowhead
and Twin Ports because the drier air from the east wind flow could
continue to cut back on snowfall amounts, so it would not be
surprising if ongoing model trends are to lower precipitation and
snowfall for those areas.
This snow will be somewhat wet and heavy because of the relatively
warm temperatures at the surface and aloft. This snow could stick
and accumulate on power lines, so there could be isolated power
outages.
The snow will diminish from west to east Sunday morning, with only
lingering light snow in the Minnesota Arrowhead and downwind of
Lake Superior in far northern Wisconsin Sunday afternoon and
evening. Even though the snow will diminish by the afternoon for
most areas, gusty northwest winds will develop and could cause
minor issues for road conditions. Cold air will filter down into
the Northland amidst 10 to 15 mph winds gusting 20 to 30 mph.
These winds could cause drifting snow through Sunday and make for
icy road conditions. However, not confident enough in this because
today's relatively warm conditions in the 30s should help create
a crust on the snowpack, and tonight's snow from the storm could
be a little too wet and heavy to be easily thrown around by the
winds Sunday.
Today's temperatures in the lower and middle 30s will drop to the
lower and middle 20s by Sunday morning. Highs on Sunday should
range from the low 30s in northwest Wisconsin to the middle 20s in
central to north-central Minnesota. Conditions will get colder
Sunday night and there will be brisk 5 to 15 mph winds.
Temperatures will drop to single digits to low teens by Monday
morning, but the wind chills will in the single digits below zero.
It looks like there will be broken to overcast cloud cover for
much of the night, so if it ends up being clearer, than the night
could be colder than forecast.
.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CST Sat Mar 9 2019
Upper level and surface ridging will cover the forecast area
Monday through Tuesday morning. By Tuesday afternoon, southwest
flow aloft will push warm air into the region, while a negatively
tilted upper level short wave approaches. Pieces of vorticity will
move quickly into the area helping to generate a wintry mix of
precipitation types. Model differences in the thermal profile will
also play a role. The short wave moves into Canada, taking the
vorticity with it Tuesday night. However, more vort maxes will
move into Minnesota keeping the precipitation going. On Wednesday,
a strong closed low moves out of the Four Corners and into the
Plains. It will become vertically stacked with a strong surface
low. Spring like warm air will advect into the region ahead of
this system allowing the precipitation to change to all rain
Wednesday morning. This strong system will move to eastern
Nebraska Wednesday night, and into Wisconsin on Thursday. The rain
will begin to mix with snow Wednesday night into Thursday
morning. However, warm air will still be available for this system
to work off of and mainly rain is possible by afternoon. Late in
the afternoon, cold air will begin to work into northeast
Minnesota on the backside of this system as it begins to exit. The
rain/snow mix will change to all snow late Thursday night, and
diminish a bit over the western edge of the region. The snow will
end Friday over all but northwest Wisconsin, which will still be
affected by the departing upper level trof.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 537 PM CST Sat Mar 9 2019
While much of the Northland had VFR conditions before 6 pm,
widespread IFR/MVFR ceilings and LIFR/IFR visibilities will
develop tonight as snow spreads in from the west and southwest
overnight. This winter storm will bring widespread snowfall of
about 4 to 6 inches, or more, to the region through early Sunday.
Conditions will gradually improve Sunday morning into Sunday
afternoon as the snow diminishes and ceilings lift. However,
gusty northwest winds will develop, so there could be drifting and
blowing snow that affect visibility on the weather sensors.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 24 30 11 27 / 100 90 0 0
INL 22 26 7 27 / 100 80 10 0
BRD 22 27 6 28 / 100 70 0 0
HYR 23 33 12 29 / 100 90 10 0
ASX 23 34 14 30 / 100 100 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 10 AM CDT Sunday for WIZ001-006-007.
Winter Weather Advisory until noon CDT Sunday for WIZ009.
Winter Storm Warning until noon CDT Sunday for WIZ002>004-008.
MN...Winter Storm Warning until 10 AM CDT Sunday for MNZ037-038.
Winter Storm Warning until 10 AM CDT Sunday for MNZ010-018-026.
Winter Weather Advisory until noon CDT Sunday for MNZ011-019-020.
Winter Storm Warning until 9 AM CDT Sunday for MNZ025-033>036.
LS...None.
&&
UPDATE...Grochocinski
SHORT TERM...Grochocinski
LONG TERM...GSF
AVIATION...GrochocinskiHazardous Weather Outlook National Weather Service Duluth MN 223 PM CST Sat Mar 9 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 223 PM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight .A winter storm will spread snow through the Northland today through Sunday morning. The snow will move in from west. Much of the region from central Minnesota to northwest Wisconsin will get 5 to 7 inches of snowfall, but far north central Minnesota will get 8 to 10 inches. The Minnesota Arrowhead is forecast the least amounts at 2 to 4 inches. Expect difficult and hazardous travel conditions in the snow late this afternoon through the middle of Sunday morning. Winter Storm Warnings and Winter Weather Advisories are either already in effect or will go into effect by this evening. Please read the latest winter weather messages for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday The snow from the winter storm will diminish from the west Sunday morning, with only lingering light snow in the Minnesota Arrowhead and downwind of Lake Superior in far northern Wisconsin Sunday afternoon. Expect difficult and hazardous travel conditions in the snow late this afternoon through the middle of Sunday morning. There could be lingering difficulties in driving on the roads Sunday because of some drifting snow from gusty northwest winds. Winter Storm Warnings and Winter Weather Advisories expire by noon Sunday. Mixed precipitation is possible Tuesday afternoon through Tuesday night which may lead to travel hazards. Moderate rainfall with frozen ground may lead to street flooding Wednesday. Mixed precipitation returns Wednesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. G2/GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
612 PM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW INTL. FALLS 48.58N 93.40W
03/09/2019 M0.6 INCH KOOCHICHING MN OFFICIAL NWS OBS
&&
WLThe national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812844, 812838, 812843, 812840, 812841.